Posts Tagged ‘preservative-free methylprednisolone acetate’

Fungi in Medicine

October 9th, 2012

You’ve no doubt heard about the multi-state outbreak of fungal meningitis among patients who received an epidural steroid injections recently.  Here’s what we know right now:  Starting sometime in September some shipments of a steroid sometimes used to relieve back pain were contaminated with a fungus called Aspergillus fumigatus. Shortly thereafter patients in 23 states (not in Arizona at least so far) became ill with a form of fungal meningitis.  The only manufacturer that’s implicated in the outbreak is the New England Compounding Center.

The CDC, FDA, and all of the state (and some local) health departments are coordinating efforts to get to the bottom of the outbreak, identify who might be at risk, and providing information to clinicians to help them manage patients that may have been exposed but aren’t symptomatic yet.  The CDC has dedicated a special webpage about the investigation- including recommendations for clinicians and the public. Here’s the FDA’s list of recalled products (which includes more than the implicated product in case there were bigger problems at the plant.)

The contaminated product is called “preservative-free methylprednisolone acetate (80mg/ml)” and was prepared by the New England Compounding Center in Framingham, Mass. So far there have been over 100 cases and several deaths.  Initial symptoms seem to start 1 to 4 weeks after the injection and include fever, a worsening headache, nausea, and neurological deficit (like a stroke).  Fortunately, the records suggest that the steroid wasn’t shipped to Arizona- but we’re working with the county health departments to make sure that clinicians are on the lookout for symptoms in case the sales records aren’t correct.